A woman on long-term prednisolone presents vomiting, hypotensive and drowsy after missing doses with an intercurrent illness. What is the most appropriate treatment?
Answer and explanation
Correct answer: C. Intravenous hydrocortisone and intravenous fluid resuscitation
- Step 1: Long-term steroids suppress the adrenal axis, so illness and missed doses can cause adrenal crisis. Step 2. Hydrocortisone and fluids are given without waiting for tests, as the condition is life-threatening. Answer: Intravenous hydrocortisone and intravenous fluid resuscitation. Why not the others: Oral steroids will not be absorbed if she is vomiting and are insufficient in crisis. Insulin is irrelevant, and levothyroxine is for hypothyroidism.
Practise more Acute and emergency care.
Free questions with an explanation for every one, and full timed UKMLA Applied Knowledge Test (MSRA-style single best answer) mock tests.
More Acute and emergency care questions
- A man develops facial swelling, wheeze and hypotension minutes after a wasp sting. What is the most appropriate immediate drug treatment in…
- During cardiac arrest in a monitored ward bed the rhythm is ventricular fibrillation, and three shocks have been delivered. Which drugs are…
- What are the recommended rate and depth of chest compressions for an adult in cardiac arrest, according to Resuscitation Council UK?
- A patient in pulseless electrical activity after a road collision has distended neck veins, absent breath sounds on the left and a deviated…
- Which combination best describes the components of the Sepsis Six bundle that should be completed within the first hour?
- A woman with type 1 diabetes presents with ketoacidosis. Her admission potassium is 2.8 mmol/L. What is the most appropriate approach to ins…